Anyone have any insight or help???

Discussion in 'Healthful Living / Natural Treatments' started by timer lady, Feb 1, 2008.

  1. timer lady

    timer lady Queen of Hearts

    Since I've started taking prednisone last July I've gained a total of 70 pounds. Last spring I walked 18 holes on the golf course & loved working in my yard & must say was looking pretty darned good.

    This spring will be a whole other story. And knowing I have to deal with my health first is my #1 priority.

    However, I'm looking for anything - anyway to at the very least maintain the weight I'm at until I can get off these medications.

    Has anyone been on a long term course of steroids like this & finally be able to stop the weight gain? The chip monk cheeks are getting to me.
     
  2. LittleDudesMom

    LittleDudesMom Well-Known Member Staff Member

    Linda,

    I wish I had some wisdom or tricks for you.

    I remember when easy child was a long course when she was younger for a really bad excema breakout she gained about 7 pounds and on a little girl frame, it was a lot! Her tummy portruded and her cheeks were round.

    Her doctor warmed me that she would be hungry all the time and advised me to have healthy snacks always at hand - but it didn't help.

    Have you spoken to your doctor about it. You are not the first patient with the concern and I wonder if they some ideas for you.

    The only thing I could offer is that perhaps you should cut on the fattier foods in your diet since you are eating more in general. Every little bit counts. Perhaps stick with whole grain breads, pastas and such so that you feel filled up more and they are better used and released by your body.

    Another idea would be watch really closely the little things. Cream in your coffee, sauces on your foods. Maybe a good idea would be to keep a journal this coming week of everything you eat.

    Then sit down next weekend and go over everything you put in your mouth. Instead of cutting down the amount, cut down the caloric and/or fat content of what you do eat. Are their light varities of the things you love? Do you have too many starches in your diet and can you replace those with veggies every now and then? Did you have a slice or piece of something sweet that could have been replaced by a bowl of strawberries and blueberries with skim milk? Can you substitue fish for one of your red meat meals? Stuff like that. Perhaps just looking closely will allow you to maintain.

    Just a couple ideas off the top of my head.

    Sharon
     
  3. Nomad

    Nomad Guest

    One time I took steriods and after gaining initially and lost a little with a very strict diet. What I did was drink lots of water and eat more raw fruits and vegetables than usual. I also cut back a little on calories (not a lot since I was very hungy) and way back on my salt intake. I did a little bit of walking...but not too much, since I was suffering from health problems. I kept a journal of everything I ate. I was like regular dieting...but with a lot of water and no salt. I didn't even eat celery, because it has a naturally high salt content. I put the timer on for one hour every day and then drank a class of water each hour. I drank the water in between meals. I drank 8 or 9 glass a day...plus ate the raw veggies and some fruit (these things have water in them naturally). No chicken broth...almost no can foods at all. If I remember correctly, I only ate sweets on weekends. During the week, my desserts were things like bananas. Even my doctor was amazed at the results. When I got off steriods, I kept the diet up and the weight fell off.
     
  4. SearchingForRainbows

    SearchingForRainbows Active Member

    Linda,

    The longest I've ever been on prednisone was about two weeks when I was hospitalized in my early twenties. I really don't have any experience with long term steroid use.

    I think the others have already given you some good advice. If it is too much to change your eating habits all at once, set small goals for yourself. For example, you could start today by reducing the amount of salt you consume and drink more water. Once you're comfortable with that, add more fruits and veggies to your meals and snacks, etc. It is difficult to maintain a healthy lifestyle for those of us without physical problems. I know it's got to be a zillion times harder for you!!! However, if you're able to make some small changes, I think you'll feel a bit better emotionally as well as physically.

    I'm really glad you're on this forum!!! Let us know how things go. WFEN
     
  5. WiscKaren

    WiscKaren New Member

    I can totally relate! I have been on and off prednisone for the past 6 years now due to severe rheumatoid arthritis. I have gained at least 30 lbs. during this time. That stuff makes you hungry! When I get off of it, I do lose some of the weight, but if my RA acts up and I have to go back on it, the weight comes right back on. I either have to put up with it, or not be able to move. Sometimes I wonder which is the worst of the two.

    I have noticed too lately when I'm on it, I get into crying spells. Like I get depressed. Does this happen to you too?

    I wish I could give you some advice on the weight gain and chipmunk cheeks, but I'm in the same boat.......
     
  6. timer lady

    timer lady Queen of Hearts

    Sharon, I'll start tracking my intake this weekend. I love 1/2 & 1/2 with my coffee (I buy the fat free) but may have to cut that out.

    Nomad, I'm drinking so much water I feel like I'm going to float away.

    Karen, I do get weepy & emotional. My GP is watching the long term reactions this is having on my heart, BiPolar (BP) & such. She's also watching the emotional turmoil - prescribed 3 ativan a day. Obviously, I can't take all of that & function but I do use them when necessary & it does take the edge off.

    I'll start tracking this weekend. The snow has melted sufficiently enough & the sidewalks are pretty well cleared of ice that husband has promised to take me for a walk today - weather permitting.

    It's getting to the point where I'm beyond embarassed to go anywhere. I know this is my emotional overload but it doesn't help the situation.

    Thanks for the support - I'll keep checking in & let you know how much weight I've gained - ooops, lost or at least maintained.
     
  7. SearchingForRainbows

    SearchingForRainbows Active Member

    Linda,

    It sounds like you're off to a great start. I hope the weather is nice enough so you and your husband can go for a walk today.

    I'm glad you're going to be a part of this forum! And, POSITIVE THINKING ONLY - YOU ARE NOT GOING TO GAIN ANY MORE WEIGHT!!!

    :coffee: _ TO A HEALTHY DAY!!! WFEN
     
  8. ML

    ML Guest

    Linda,
    I think you're on the right track. I'm (re) starting again this weekend as well. In my case I blame this menopuase for my increase in emotional eating. It's like with our difficult children in a way. Despite the reasons for their condition, they just have to try harder than the rest of us to achieve their goals. You can do it! ML
     
Loading...